New Mexico, 2008High Wind in New Mexico, March 16, 2008
March 16, 2008 · NWS ABQ · 2 events in 2 counties and zones
A deep upper level low over Arizona created strong southwest flow over New Mexico which resulted in high winds across the central high plains, the east mountains and the upper Rio Grande Valley.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper level low over Arizona created strong southwest flow over New Mexico which resulted in high winds across the central high plains, the east mountains and the upper Rio Grande Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 16, 9:48 AM MST, 2 hours 12 minutes earlier.
Area forecast discussion, Mar 16, 9:48 AM MST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1048 AM MDT SUN MAR 16 2008
.UPDATE...
WE HAVE DROPPED THE HIGH WIND WARNINGS FOR ZONE 5 AND 11 IN FAVOR
OF A WIND ADVISORY. ADDITIONALLY...SHORT TERM GRIDS FOR DAY 1 TO 3
HAVE BEEN UPDATED TO REFLECT CURRENT OBSERVATIONS AND A BLEND OF
THE 12Z GFS AND 12Z NAM MODEL RUNS. NEW ZONES..FORECAST AND HAZARD
PRODUCTS ARE BEING ISSUED. BENNETT
&&
.PREV DISCUSSION...255 AM MDT SUN MAR 16 2008...
ACTIVE WX PATTERN FOR NM NEXT COUPLE OF DAYS AS BIG LUMBERING
UPPER LOW APPROACHES FROM THE W. BIGGEST TWO CONCERNS ARE WINDS
TODAY EXCEEDING ADVISORY CRITERIA ALL AREAS OF FCST AREA WITH
EXCEPTION OF NW PLATEAU AND THE E BORDER COUNTIES AND WITHIN THIS
LARGE AREA PLACING NE HIGHLANDS AND CENTRAL HIGH PLAINS/ESTANCIA
VALLEY IN A HIGH WIND WARNING. STRONG ENOUGH MID LEVEL JET STREAK
COMING OVER THAT AREA WITH COMBINATION OF SURFACE PRESSURE
GRADIENT...LAPSE RATE AND STRONG DAYTIME HEATING ENSURING SFC WIND
SPEEDS VERY CLOSE TO OR EXCEEDING THE LOWER WARNING SPEED
THRESHOLD. BLOWING DUST ALSO PRETTY GOOD BET ACROSS PORTIONS OF
WARNING AND ADVISORY AREAS. OTHER CONCERN WOULD BE THE UNION
CO...QUAY CO AND POSSIBLY CURRY AND EASTERN HARDING COUNTY AREAS
LOOKING AT THE POTENTIAL FOR ISOLATED SEVERE STORMS LATER THIS
AFTN AND EVE. WILL TAKE SOME TIME FOR ENOUGH LOWER LEVEL MOISTURE
TO ADVECT IN FROM THE SE TO REALLY HELP GET THINGS GOING...BUT
A FEW ELEVATED AND RATHER HIGH BASED STRONG STORMS WOULD CERTAINLY NOT
BE OUT OF THE QUESTION. A SIGNIFICANT NEGATIVE TO OVERCOME THERE
WOULD BE CAPPED ENVIRONMENT. ALSO OTHER CONCERN WILL BE WHETHER
BASES OF STORMS WILL BE SO HIGH THAT DOWNBURSTS MAY HAVE TROUBLE
OVERCOMING THE ELEVATED STORM ENVIRONMENT SUCH THAT WINDS CAN
ACTUALLY REACH THE GROUND...OR ENOUGH THAT IS TO REACH SEVERE
LIMITS. THIS AREA WILL BE BEHIND THE SFC BOUNDARY IN THE MODIFIED
AIRMASS. THIS IS STILL EARLY IN NM SEASONAL SEVERE T STORM
PERIOD...SO WITH LITTLE LOWER FREEZING LEVEL THAN USUALLY THE
CASE...WE MAY SEE A FEW SEVERE CRITERIA HAILSTONES REACHING THE
GROUND. AS FOR MORE WINTRY PCPN...STILL LOOKS LIKE RATHER SPOTTY
AND GENERALLY BELOW SNOW ADVISORY CRITERIA SNOW AMOUNTS EXPECTED N
AND W AREAS EVEN AT PEAK PCPN PERIOD TONIGHT INTO MONDAY. THUS NO
WINTER WX HIGHLIGHTS...AT LEAST GIVEN CURRENT SCENARIO.
43
.AVIATION...
VFR CONDITIONS WILL PERSIST OVER ALL BUT THE NORTHEAST CORNER OF
THE STATE...WHERE SHOWERS AND THUNDERSTORMS WILL DEVELOP AFTER 18Z
AND CONTINUE THROUGH 23Z. SOME MAY BE STRONG TO SEVERE WITH LARGE
HAIL AND WINDS EXCEEDING 50 KTS. ELSEWHERE...WINDS SHIFTING TO
SOUTHWEST AND INCREASING SPEED AS WEATHER SYSTEM OVER SOUTHERN
CALIFORNIA MOVES TO WESTERN NEW MEXICO THROUGH THE DAY AND COLD
FRONT SWEEPS FROM WEST TO EAST ACROSS THE STATE. EXPECT GUSTS TO
40 KTS DEVELOPING BY AFTERNOON...WITH 50 KTS OR GREATER ALONG AND
EAST OF THE CENTRAL MOUNTAIN CHAIN TO THE TEXAS BORDER.
NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. SHY
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ105>109.
WIND ADVISORY UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
NMZ002>005-008>012-014>019-026.
&&
01
Hazardous weather outlook, Mar 16, 5:00 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN MAR 16 2008
NMZ001>021-026-171200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT SUN MAR 16 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
WINDS WILL INCREASE SUBSTANTIALLY ACROSS THE FORECAST AREA LATE THIS
MORNING AND AFTERNOON. THE STRONGEST WINDS WILL LIKELY DEVELOP ALONG
AND EAST OF THE CENTRAL MOUNTAIN CHAIN AND PERHAPS THE LOWER RIO
GRANDE VALLEY. SUSTAINED WINDS WILL REACH THE 30 TO 45 MPH RANGE
WITH WIND GUSTS BETWEEN 50 AND 60 MPH IN SOME LOCALES. BLOWING DUST
WILL REDUCE VISIBILITIES SHARPLY AT TIMES...ADDING TO THE HAZARDOUS
TRAVEL CONDITIONS. IN ADDITION...LOW RELATIVE HUMIDITIES WILL
COMBINE WITH THE STRONG WINDS CREATING CRITICAL FIRE WEATHER
CONDITIONS ONCE AGAIN NEAR AND SOUTH OF INTERSTATE 40.
IN ADDITION TO THE WIND...THUNDERSTORMS ARE POSSIBLE OVER NORTHEAST
AND FAR EAST CENTRAL NEW MEXICO THIS AFTERNOON AND TONIGHT...WITH
ISOLATED SEVERE STORMS NOT OUT OF THE QUESTION NEAR AND EAST OF A
ROUGHLY SAN JON TO DES MOINES LINE.
PRECIPITATION WILL INCREASE IN A SPOTTY FASHION LATER THIS AFTERNOON
AND ESPECIALLY TONIGHT AS A STRONG UPPER LEVEL DISTURBANCE
APPROACHES. AREAS OF WINTRY PRECIPITATION WILL BE POSSIBLE IN THE
HIGHER ELEVATIONS OF NORTHERN AND WESTERN NEW MEXICO DURING THIS
TIME. INDICATIONS STILL ARE THAT THE PRECIPITATION WILL BE RATHER
SPOTTY RATHER THAN WIDESPREAD.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH THIS
PERIOD...BUT SOME SCATTERED RAIN AND SNOW WILL CONTINUE MONDAY INTO
MONDAY NIGHT AS THE AFOREMENTIONED UPPER LEVEL LOW MOVES THROUGH.
SPOTTY AND LIGHT TO LOCALLY MODERATE SNOW ACCUMULATIONS WILL BE
LIKELY ACROSS NORTHERN AND WESTERN NEW MEXICO DURING THIS
TIME...FAVORING THE HIGHER TERRAIN.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED NEAR AND EAST OF A SAN JON TO DES
MOINES LINE LATER THIS AFTERNOON INTO TONIGHT.
43
High Wind, Upper Rio Grande Valley
- When
- March 16, 12:00 PM MST to 5:30 PM MST
- Where
- Upper Rio Grande Valley forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $3,000
- Reported by
- ASOS
Wind gusts of 60 to 70 mph were recorded by the Clines Corners ASOS and by spotters in the east mountains, central highlands and upper Rio Grande Valley near Stanley and Placitas. Shingles were blown off the roof of a house near McIntosh. Tree limbs 3 inches in diameter were broken and a bolted down vent cover on a greenhouse roof was blown off near Espanola.
High Wind, Central High Plains/Estancia Valley County
- When
- March 16, 12:00 PM MST to 5:30 PM MST
- Where
- Central High Plains/Estancia Valley County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $3,000
- Reported by
- ASOS
Wind gusts of 60 to 70 mph were recorded by the Clines Corners ASOS and by spotters in the east mountains, central highlands and upper Rio Grande Valley near Stanley and Placitas. Shingles were blown off the roof of a house near McIntosh. Tree limbs 3 inches in diameter were broken and a bolted down vent cover on a greenhouse roof was blown off near Espanola.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Arizona, March 16, 20082 deaths · 53 injured · 1 event
- Rip Current in California, March 16 to 17, 20082 deaths · 1 event
- Cold in Illinois, March 16, 20081 death · 1 event
- Winter Weather in South Dakota, March 16 to 17, 20086 events
- Winter Weather in Iowa, March 16 to 17, 20086 events
- Winter Weather in Colorado, March 16 to 17, 20083 events
- Heavy Snow in Nebraska, March 16 to 17, 20083 events
- Heavy Snow in Alaska, March 16, 20082 events
- High Wind in Texas, March 16 to 17, 200858 kt wind · 2 events
- High Wind in New Mexico, March 16, 200854 kt wind · 2 events
- Winter Storm in Colorado, March 16 to 17, 20082 events
- Winter Weather in Minnesota, March 16 to 17, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76469, 76470.